Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

What causes burning and itching on skin?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 4843 Questions
Question
I've had a skin condition for 2 weeks with no visible rash but throughout the day, I have burning and itching. I am also tired with little appetite. Went to urgent care and took predisone with no relief. Went to a dermatologist and she didn't bother with vital signs or conversation--just prescribed anti-itching ointment and pills. It won't go away, I don't have a good doctor and don't know what's wrong with me. Right now I have 2 red spots that feel hot to the touch and it will go away if I avoid scratching. It flares up everywhere, in limbs, scalp, ears.
Posted Sun, 3 Aug 2014 in Skin Hair and Nails
 
 
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer:
Kindly provide the following data&photo...

Detailed Answer:
Hi,

I am sorry for the situation you are in!

Can you please send a photo of the red spots? I want to analyze them and help you get a solution.

Can you report the name of the anti-itching drugs your dermatologist prescribed?

If you are having burning and itching throughout the day, with little appetite and with 2 red spots flaring up everywhere, then, 2 things come in mind :
- skin infection (erysipelas)
- urticaria
- intestinal parasites

Apart taking anti-itching drugs, I advise to get your stool examined for ova/parasites.

Looking forward to have the requested photo and data in!
Dr.Albana
Above answer was peer-reviewed by
 
Follow-up: What causes burning and itching on skin? 12 minutes later
I can't do a photo but it's just a plain red and if I scratch it will get bigger. The medication is hydroxyzine HCL 25 mg. The parasite issue is interesting because I travel a lot and had been back from Morocco for about a week or 2 before this happened. I had had a lot of parasite issues in Ecuador and returned 2 years ago but it had been very bad and took about a year for my stomach to return to normal. Also, I had had a dental extraction with antibiotics right before this. I have an appt. with my gp, an internist and just okay as a doctor. So this is helpful to know what tests I want her to do. I may not have been clear--the itch comes in various parts of my body. It just happens that it's in 2 places right now but it changes and sometimes I am fine for hours.
 
 
Answered by Dr. Albana Sejdini 9 minutes later
Brief Answer:
Insist to get your stool examined for ova/parasite

Detailed Answer:
Hi there,

What you are experiencing is a generalized itchiness status. As you are reporting a recent travel to Morocco (where there is high prevalence of intestinal parasitic disease) 2 weeks prior to itchiness started, then, definitely, you should send your stool to the lab and get examined for ova/parasites.

Can discuss this issue with your doctor (family doctor) to start anti-parasitic treatment as soon as possible.

The current medications you are using are trying to ease your itchiness. As long as you do not treat the underlying cause, the itchiness will be still there.

Hope it helped! If no more queries, kindly close this discussion and rate my answer!
Dr.Albana
Above answer was peer-reviewed by
 
Follow-up: What causes burning and itching on skin? 15 hours later
I will have a test for parasites but still wondering what other tests I should have. I don't have the other conditions you listed as possible because I have no visible rash.
 
 
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer:
Possible allergy/neuropathy to rule out...

Detailed Answer:
Hi back,

Thank you for following up.

Other possible causes include:
- neuropathy
- allergic reaction (with mild symptoms)

Apart examination of stool for ova/parasites, can run:
- complete blood profile testing, with particular interest on eosinophils
- measure IgE levels
- allergy testing

Hope it helped! Wish fast recovery!
Dr.Albana
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor